MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5532-G-811
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Surgeon scheduled revision knee surgery for patient after he examined patient at office.Patient had initial surgery on (b)(6) 2012.Identified at revision surgery.Surgeon suspected possible post breakage prior to surgery.Surgeon performed revision surgery to replace ps insert in which the post sheared off of tibial insert.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.Material analysis of the returned device confirmed the event.Method & results product evaluation and results: visual inspection of the returned device was performed as part of mar dated 31-oct-2019 and noted the following: scratching was observed on the articulating surface of both condyles consistent with articulation against the femoral component.Scratching,burnishing, and third body indentations were observed on the articulating surface; these are common damage modes of uhmwpe.Scratching and damage consistent with contact against a hard object was observed on the articulating surface of the medial condyle in two locations.Beach marks were observed on the fractured post indicating that it fractured in fatigue.Impression markings consistent with contact against the baseplate were observed on the distal surface.Damage was observed on the distal and anterior surfaces consistent with damage from the explantation process.Additionally, debris was observed on the distal surface and was further analyzed with a scanning electron microscope (sem).Material analysis of the returned device concluded the following: the tibial post fractured in fatigue.Damage was observed on the articulating surface of the medial condyle consistent with contact against a hard object.Scratching, burnishing, and third body indentations were observed on the articulating surface of both condyles; these are common damage modes of uhmwpe.Beach marks were observed on the fractured post, consistent with fatigue fracture.Damage was observed on the distal and anterior surface consistent with damage from the explantation process.Imbedded debris was observed on the distal surface in two locations.The eds data showed the debris from location 1 was consistent with a 400 series stainless steel alloy, biological material, and an unknown material.The eds data showed the debris from location 2 was consistent with biological material and the decontamination process.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant indicated: no clinical or past medical history, no examination of explanted components, and no dated serial x-rays of the involved left knee are available.After seven years in situ in this morbidly obese patient, any ligamentous instability would have cyclically loaded the ps insert post resulting in inevitable fatigue fracture.Examination of the fracture surfaces could confirm this mechanism and rule out factors associated with implant manufacturing or materials as related to this clinical event.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records and x-rays by a clinical consultant indicated: no clinical or past medical history, no examination of explanted components, and no dated serial x-rays of the involved left knee are available.After seven years in situ in this morbidly obese patient, any ligamentous instability would have cyclically loaded the ps insert post resulting in inevitable fatigue fracture.Examination of the fracture surfaces could confirm this mechanism and rule out factors associated with implant manufacturing or materials as related to this clinical event.The device was returned and material analysis carried out.Material analysis of the returned device concluded the following: the tibial post fractured in fatigue.Damage was observed on the articulating surface of the medial condyle consistent with contact against a hard object.Scratching, burnishing, and third body indentations were observed on the articulating surface of both condyles; these are common damage modes of uhmwpe.Beach marks were observed on the fractured post, consistent with fatigue fracture.Damage was observed on the distal and anterior surface consistent with damage from the explantation process.Imbedded debris was observed on the distal surface in two locations.The eds data showed the debris from location 1 was consistent with a 400 series stainless steel alloy, biological material, and an unknown material.The eds data showed the debris from location 2 was consistent with biological material and the decontamination process.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.
 
Event or Problem Description

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9145940
Report Number0002249697-2019-03362
Device Sequence Number2802763
Product Code MBH
UDI-Device Identifier07613327046359
UDI-Public07613327046359
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2017
Device Catalogue Number5532-G-811
Device Lot NumberLCX334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Initial Date Received by Manufacturer 09/06/2019
Supplement Date Received by Manufacturer11/08/2019
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight137